Pharmacy Services Alerts
Recall of Ticagrelor (Brilinta) Physician Sample Bottles
May 31, 2017 12:15 PM
**Due to an update in May 2019 to the FDA.gov website, provided links may not appropriately redirect. Please visit www.fda.gov/drugs/drug-safety-and-availability to see the most recent FDA Medication Safety Alerts and Safety Communications or to search for specific alerts or communications.**
AstraZeneca is voluntarily recalling ticagrelor (Brilinta) 90 mg physician sample bottles because they may also contain lesinurad (Zurampic) 200 mg tablets, another AstraZeneca product. A single lot of ticagrelor samples (lot # JB5047) distributed between March 2017 and April 2017 is recalled. Ticagrelor is an antiplatelet agent commonly used to prevent blood clots in patients with a history of heart attack, acute coronary syndrome (ACS), or stent placement for the treatment of ACS. Interruption of ticagrelor therapy increases the risk of blood clots, heart attack, and death, and it should not be discontinued without consulting the prescriber. Lesinurad is an antigout agent labeled for use in combination with a xanthine oxidase inhibitor (eg, allopurinol or febuxostat). Unintentional administration of lesinurad can lead to acute renal failure and other adverse renal effects, particularly if given without a concurrent xanthine oxidase inhibitor.
AstraZeneca has sent recall letters to prescribers to arrange for the return of the affected ticagrelor 90 mg sample bottles. Only 8 count physician sample bottles are recalled. Ticagrelor products distributed to wholesalers or commercial pharmacies are not affected. There is no recall of any lesinurad product. Ticagrelor tablets are yellow and round with “90” and “T” imprinted on 1 side and can be distinguished from lesinurad tablets, which are blue and oval with “LES200” imprinted on 1 side. Consumers with ticagrelor sample bottles from the affected lot, or those who suspect lesinurad tablets are present in their ticagrelor bottle, should contact their prescriber. No adverse events due to this recall have currently been reported. Report any adverse events to the FDA MedWatch Adverse Event Reporting Program.
- MedWatch Safety Alert – May 26, 2017
- AstraZeneca Press Release – May 24, 2017